Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Women and HIVWomen and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Weight Shift from legs to abdomen
Jun 9, 2001

Judith, I was diagnosed as positive in late 1997 and with medication, have remained undetectable with T-cells in the upper 1300 range. I was treated for Lymphoma that presented in my lower back at the same time as my diagnosis and have been in remission since early 1998. All is well except for recent and obvious loss of fat especially from my legs. They are very very thin. What could be causing this? I switched from Crixivan over 2 years ago, and remain on Viramune today. I'm very concerned about this and am considering structured time outs (of some sort) from my medication to see if my body weight will stablize. Thanks for any input.

Response from Dr. Aberg

Your T-cell count is very high. I would be interested in knowing what your lowest T-cell count was (both the absolute number and percent). I also would like to know if you had your spleen removed for treatment of your lymphoma. These answers would play a role in my discussion of your options.

It sounds like you are describing something called lipoatrophy (fat wasting). This most frequently occurs in the extremities (arms and legs) and the face. We do not know why some people develop lipoatrophy. Some experts believe that the nucleosides such as D4T and DDI are more associated with lipoatrophy. However there have been no studies showing that stopping nucleosides or switching therapy reverses this process. I note that you changed from Crixivan (indinavir) to Viramune (nevirapine). There have been some studies demonstrating that when you switch from a protease inhibitor (PI) such as crixivan to a non-nucleoside (NNRTI) such as viramune that the blood lipids may improve. It is unclear if fat accumulation or fat wasting improves. You do not say what nucleosides you are taking, but it is still unknown if switching off nucleosides to a NNRTI/PI combination will make the fat wasting go away.

The reason I ask about your T-cell count is because there are some studies looking at stopping therapy. Again, we do not know that completely stopping therapy will improve lipoatrophy but you may want to see if there are any clinical trials available that you would qualify for. If you have had your spleen out, your T-cell count may be artificially high and your doctor would have to decide whether it would really be safe to stop your medicines.

I know I have not really answered your question. The problem is that we do not know what causes lipoatrophy and we do not know how to treat it. If there is a clinical trial center near you, I would encourage you to see them because it is only by examining people like yourself that we can learn about this condition.


Previous
10 years symptoms
Next
Native American Women

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement